Alert archive / Indiana / Small Craft Advisories in 2017

Small Craft Advisory 46, NWS Northern Indiana

June 27, 2017

NWS Northern Indiana issued this small craft advisory at Jun 27, 2017, 4:48 PM EDT. It took effect at Jun 28, 2017, 8:00 AM EDT. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
Jun 27, 2017, 4:48 PM EDT (20:48 UTC)
In effect from
Jun 28, 2017, 8:00 AM EDT
Expired
Jun 29, 2017, 5:00 PM EDT
In force
33 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

113 
WHUS73 KIWX 272048
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
448 PM EDT TUE JUN 27 2017

LMZ043-046-280500-
/O.NEW.KIWX.SC.Y.0046.170628T1200Z-170629T1800Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
448 PM EDT TUE JUN 27 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM WEDNESDAY TO 2 PM EDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
SMALL CRAFT ADVISORY, WHICH IS IN EFFECT FROM 8 AM WEDNESDAY TO
2 PM EDT THURSDAY. 

* WINDS...SOUTH 15 TO 25 KNOTS WITH GUSTS TO 30 KNOTS. 

* WAVES...BUILDING TO 3 TO 5 FEET...HIGHEST NEW BUFFALO TO ST.
  JOSEPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
7 follow-up statements
499 
WHUS73 KIWX 280229
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1029 PM EDT TUE JUN 27 2017

LMZ043-046-281030-
/O.CON.KIWX.SC.Y.0046.170628T1200Z-170629T1800Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1029 PM EDT TUE JUN 27 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM WEDNESDAY TO
2 PM EDT THURSDAY...

* WINDS...SOUTH 15 TO 25 KNOTS WITH GUSTS TO 30 KNOTS.

* WAVES...BUILDING TO 3 TO 5 FEET...HIGHEST NEW BUFFALO TO ST. 
  JOSEPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
368 
WHUS73 KIWX 280745
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
345 AM EDT WED JUN 28 2017

LMZ043-046-281545-
/O.CON.KIWX.SC.Y.0046.170628T1200Z-170629T1800Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
345 AM EDT WED JUN 28 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING
TO 2 PM EDT THURSDAY...

* WINDS...SOUTH 15 TO 25 KNOTS WITH GUSTS TO 30 KNOTS.

* WAVES...BUILDING TO 3 TO 5 FEET...HIGHEST NEW BUFFALO TO ST. 
  JOSEPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
232 
WHUS73 KIWX 281431
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1031 AM EDT WED JUN 28 2017

LMZ043-046-282245-
/O.CON.KIWX.SC.Y.0046.000000T0000Z-170629T1800Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1031 AM EDT WED JUN 28 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT
THURSDAY...

* WINDS...INCREASING FROM THE SOUTH AT 15 TO 25 KNOTS WITH GUSTS 
  TO 30 KNOTS.

* WAVES...BUILDING TO 3 TO 5 FEET...HIGHEST NEW BUFFALO TO ST. 
  JOSEPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
656 
WHUS73 KIWX 281956
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
356 PM EDT WED JUN 28 2017

LMZ043-046-290400-
/O.CON.KIWX.SC.Y.0046.000000T0000Z-170629T1800Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
356 PM EDT WED JUN 28 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT
THURSDAY...

* WINDS...SOUTH TO SOUTHWEST AT 15 TO 25 KNOTS WITH GUSTS TO 30 
  KNOTS. 

* WAVES...3 TO 5 FEET...HIGHEST NEW BUFFALO TO ST. JOSEPH.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
794 
WHUS73 KIWX 290146
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
946 PM EDT WED JUN 28 2017

LMZ043-046-291000-
/O.CON.KIWX.SC.Y.0046.000000T0000Z-170629T1800Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
946 PM EDT WED JUN 28 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT
THURSDAY...

* WINDS...SOUTH TO SOUTHWEST AT 15 TO 25 KNOTS WITH GUSTS TO 30 
  KNOTS. 

* WAVES...3 TO 6 FEET...HIGHEST NEW BUFFALO TO ST. JOSEPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
086 
WHUS73 KIWX 290804
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
404 AM EDT THU JUN 29 2017

LMZ043-046-291800-
/O.CON.KIWX.SC.Y.0046.000000T0000Z-170629T1800Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
404 AM EDT THU JUN 29 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...

* WINDS...SOUTHWEST AT 15 TO 20 KNOTS WITH GUSTS TO 25 KNOTS.
  

* WAVES...3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
815 
WHUS73 KIWX 291453
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1053 AM EDT THU JUN 29 2017

LMZ043-046-292100-
/O.EXT.KIWX.SC.Y.0046.000000T0000Z-170629T2100Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1053 AM EDT THU JUN 29 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WINDS...SOUTHWEST AT 10 TO 20 KNOTS WITH GUSTS TO 25 KNOTS.

* WAVES...2 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Jun 27, 4:20 PM EDT, 28 minutes earlier.

Area forecast discussion, Jun 27, 4:20 PM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
420 PM EDT Tue Jun 27 2017

.SYNOPSIS...
Issued at 413 PM EDT Tue Jun 27 2017

Other than increasing clouds, expect quiet weather tonight.
Southerly winds will increase out of the south late tonight into
Wednesday, leading to choppy conditions on Lake Michigan. There is
a high swim risk for LaPorte and Berrien County Beaches Wednesday
afternoon into Thursday afternoon as a result. There is a slight
chance for showers and thunderstorms late Wednesday afternoon in
the far northwest, then becoming more likely across the entire
forecast area Wednesday night into Thursday. Heavy rain is the
main threat with these storms. Severe weather is possible late
Thursday afternoon into Friday, with heavy rain, damaging winds,
and hail the primary threats.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 413 PM EDT Tue Jun 27 2017

An upper level ridge remains entrenched over the region through the
rest of today into tonight, with surface high pressure below. The
pressure gradient tightens as we creep into Wednesday, as sfc low
pressure over the Dakotas drifts eastward into Minnesota/Wisconsin
with a shortwave aloft. This feature will be our next weather maker.

For tonight, expect gradually increasing cloud cover as the system
nears from the west. Lows will drop into the upper 40's and 50's.
Due to the tightening pressure gradient ahead of the low, we'll see
winds become southerly and increase to roughly 15-25 mph on
Wednesday, with gusts up to 30 mph not out of the question Wednesday
afternoon. This will lead to choppy wave conditions on Lake
Michigan, where a small craft advisory will be in place, along with
a hazardous swimming conditions at area beaches.

The question then turns to whether or not we'll see any
precipitation Wednesday. Most of the higher resolution models this
afternoon are pointing towards a dry afternoon, though the GFS and
consensus blends suggest chances in our far west as the system
nears. I am skeptical of our chances earlier in the day-given that
the upper level ridge remains strongly entrenched over our area.
As the negatively tilted trough arrives and begins to erode the
western edges of the ridge late Wednesday afternoon/evening-we
could see some precipitation-though per 850-500 mb the best
forcing is further north and west of our CWA. Additionally, better
moisture transport/Instability of around 500 J/kg doesn't arrive
until after 21z-with best moisture after 3Z. Thus have likely
showers/storms mainly after the 3Z time frame.

&&

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 413 PM EDT Tue Jun 27 2017

Wednesday night into Thursday we'll have the frontal boundary swing
through and stall out across the northwestern CWA, providing a
source of lift through Friday when a second low swings a stronger
cold front through. This will bring us chances for strong to severe
storms, particularly Thursday night into Friday. Heavy rain will
also be a concern, with warm cloud layers as deep as 13kft, and
PWATS up to 150 to 175 percent of normal. Instability ranges from
around 500 J/kg (SFC CAPE) to 1500 J/Kg during the Thursday
afternoon and Friday time frame, with steeper mid-level lapse rates
on Friday afternoon of around 7C/Km. 0-6 km shear looks to be around
30-40 knots in the northwestern part of our forecast area, but in
the east probably only around 20-30 knots. SPC has our forecast area
in a slight risk for Thursday night into Friday. Given the above, I
kept the likely pops from the previous forecast. It will be
interesting to see how the ingredients come together for severe
potential, with confidence still not the greatest given diverging
model solutions/it being further out still. Temperature wise,
we'll back to warm and humid, with highs in the upper 70's and
80's. There are a few chances for showers/storms into next
weekend, but confidence is lower at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1220 PM EDT Tue Jun 27 2017

The surface high pressure area will shift east tonight, allowing
return flow to begin. By 14Z, winds should be south at 10-15
knots; otherwise, conditions will remain VFR.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...Beach Hazards Statement from Wednesday afternoon through
     Thursday afternoon for MIZ077.

OH...NONE.
LM...Small Craft Advisory from 8 AM Wednesday to 2 PM EDT Thursday
     for LMZ043-046.

&&

SYNOPSIS...MCD
SHORT TERM...MCD
LONG TERM...MCD
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 27, 4:23 PM EDT, 25 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
423 PM EDT Tue Jun 27 2017

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-282030-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
423 PM EDT Tue Jun 27 2017 /323 PM CDT Tue Jun 27 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic chances for thunderstorms exist Wednesday through Friday.
Some storms may be strong to severe late Thursday afternoon into
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003-MIZ077-282030-
La Porte-Berrien-
423 PM EDT Tue Jun 27 2017 /323 PM CDT Tue Jun 27 2017/

This hazardous weather outlook is for portions of southwest Michigan
and northern Indiana.

.DAY ONE...Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

High waves and dangerous currents will make swimming conditions at
Lake Michigan beaches hazardous Wednesday and Thursday.

Periodic chances for thunderstorms exist Wednesday through Friday.
Some storms may be strong to severe late Thursday afternoon into
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-282030-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
423 PM EDT Tue Jun 27 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hazardous conditions for small craft will develop Wednesday and
likely persist through Friday.

Periodic chances for thunderstorms exist Wednesday through Friday.
Some storms may be strong to severe late Thursday afternoon into
Friday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:59 PM EDTSpecial Weather StatementIWXPulaski31 min
Jun 27, 4:42 PM EDTBeach Hazards StatementIWX48 hr

Nearby

Small Craft Advisories in Indiana, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.